Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 79, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2018, 6:24 PM MST for Coconino County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 6:24 PM MST (01:24 UTC)
- Expired
- Aug 2, 2018, 8:15 PM MST
- In force
- 111 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 136 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716 WGUS55 KFGZ 030124 FFWFGZ AZC005-030315- /O.NEW.KFGZ.FF.W.0079.180803T0124Z-180803T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 624 PM MST THU AUG 2 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 815 PM MST * At 622 PM MST, trained weather spotters reported thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas OF Coconino County. This includes the following streams and drainages...Jackass Creek...Badger Canyon and Soap Creek. Water possible across Highway 89A around milemarker 540. This includes U.S. Highway 89A between mile markers 540 and 543. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3686 11165 3676 11165 3677 11167 3677 11180 $$ 41
2 follow-up statements
712 WGUS75 KFGZ 030229 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 729 PM MST THU AUG 2 2018 AZC005-030315- /O.CON.KFGZ.FF.W.0079.000000T0000Z-180803T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 729 PM MST THU AUG 2 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR COCONINO COUNTY... At 727 PM MST, Doppler radar indicated rainfall had ended in the Badger Canyon area. However radar estimated one inch of rain had fallen in less than one hour. Flash flooding is expected to begin shortly. Flash flooding will remain over mainly rural areas OF Coconino County. This includes the following streams and drainages...Badger Canyon and Soap Creek. This includes U.S. Highway 89A between mile markers 540 and 543. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3686 11165 3676 11165 3677 11167 3677 11180 $$ 41
221 WGUS75 KFGZ 030307 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 807 PM MST THU AUG 2 2018 AZC005-030316- /O.EXP.KFGZ.FF.W.0079.000000T0000Z-180803T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 807 PM MST THU AUG 2 2018 ...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 815 PM MST... The heavy rain has ended across Badger Canyon near the Vermillion Cliffs. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3686 11165 3676 11165 3677 11167 3677 11180 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:02 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 2, 3:02 PM MST, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 302 PM MST Thu Aug 2 2018 .SYNOPSIS...Expect afternoon and evening chances for showers and thunderstorms through Friday. For the weekend, chances decrease as a passing disturbance brings drier air across our area. Moisture returns early next week with storm chances increasing across the northland. && .DISCUSSION... Monsoonal moisture will continue to create a favorable environment for widespread showers and thunderstorms through the afternoon and evening hours today. Light steering flow will allow for slow moving storms to create situations where flash flooding may occur especially over flood prone locations. Most of the stronger activity continues to be located in Yavapai county this evening where skies clear significantly earlier in the day than other locations along the rim. This allowed for increase solar insolation and subsequent heating to occur. Storm-top winds are pushing cloud tops generally off to the northeast and creating additional shade, limiting further widespread insolation and modifying the airmass across much of the high country. This is helping further limit storm growth and aligns well with with current lifted index values highest in Yavapai County and dropping across much of the Mogollon Rim. Storm activity should begin to decrease across the area around sunset as diurnal heating shuts off. A similar situation is expected again on Friday as daytime heating initiates convection over the higher terrain with expectations for the bulk of the shower activity to develop over the rim and propagate across Yavapai and Gila counties. A drying trend is expected to develop Saturday and Sunday as zonal flow moves into the southern great basin and cuts down on our available moisture. The decrease in available moisture will result in convection being limited to the highest terrain such as the White Mountain and San Fransisco Peaks. However by early next week moisture should be increasing again as the zonal flow moves back northward and the ridge redevelops allowing for moisture to once again flow into northern Arizona from the Gulf of California. && .AVIATION...For the 00Z package...Expect thunderstorms activity to diminish this evening mainly after 02Z. Local IFR in +RA, erratic wind gusts, and hail will be possible near any of the stronger storm cells. Storm activity should begin to diminish after 02Z Fri. Aviation discussion not updated for TAF amendments. AdditionalShowers are expected to develop Friday around 18Z. && .FIRE WEATHER...Areas from the Mogollon Rim southward will continue to remain favored for afternoon and evening thunderstorms again on Friday. Erratic outflow winds should be expected near any thunderstorm activity. In addition, heavy rain and hail will also be possible. Temperatures will remain above average. A warming and drying trend is expected to develop on Saturday and limit thunderstorm activity. Sunday through Tuesday...The downward trend in thunderstorm coverage will continue over the weekend. An increase in monsoonal activity is possible on Monday and Tuesday as deeper moisture returns to the region. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk AVIATION...Suk FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 2, 12:49 PM MST, 5 hours 35 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1249 PM MST THU AUG 2 2018 AZZ007-008-037-022030- Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County Mountains- 1249 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 130 PM MST... At 1248 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles south of Ash Fork, or 23 miles north of Chino Valley, moving east at 5 mph. This storm may impact SR 89 south of Ash Fork. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Yavapai and Coconino Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3505 11253 3517 11252 3520 11236 3499 11237 TIME...MOT...LOC 1948Z 266DEG 5KT 3511 11247 RR
Local storm report, Aug 2, 1:38 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 4 ENE IRON SPRINGS 34.60N 112.50W
08/02/2018 M1.00 INCH YAVAPAI AZ PUBLIC
QUARTER-SIZED HAIL WAS REPORTED BY THE
PUBLIC AS A STRONG THUNDERSTORM MOVED OVER
THE PRESCOTT AREA.
&&
TPSLocal storm report, Aug 2, 2:56 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 4 E PRESCOTT COURTHOUSE 34.55N 112.40W
08/02/2018 YAVAPAI AZ TRAINED SPOTTER
HEAVY RAIN CAUSING HIGH WATER (DEPTH
UNKNOWN) ON HWY 69 AT LEE BLVD.
&&
41The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:10 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 2, 6:53 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 8:18 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 117 min |
| Aug 3, 1:00 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.